Just returned from a trip to St. John. When we reached the airport hotel, which is 2.5 hours from our home, I realized that I forgot to pack my Percocet. I was taking 5 mg 4 times daily. I accidentally reached for an old bottle of Nucynta instead. I was in a total panic. I decided to try and make the best of it by tapering off the Percocet. I had been wondering for a long time if it was really even helping the pain or if I was taking it to just take something. (I have chronic SI joint pain- 3 procedures). On top of that, I was waking up each morning with a lot of sweating. I felt like I was in withdrawal at the start of each day on the Percocet. BTW, I am also on Lyrica. So, long story short, I used the Nucynta to get off the Percocet. I had 2 days of moderate withdrawal symptoms. Following that, I dropped the Nucynta from 4 per day to 2 per day. I just got back home and am holding on 2 Nucynta per day. I want to drop this as well and then just see where I am pain-wise. I will say that, while on vacation, I had a lot less pain. I attribute this to the almost total lack of sitting while on vacation and consequent lack of compression on the SI joint. My PT says that the cure is "permanent vacation". I agree. Anyway, I was wondering if anyone else has tried to ditch their short-term meds and just use them on an as-needed basis? If so, how did it work out for you? Was it as bad as you previously made it out in your mind to be? Thanks for any feedback. Lisa
The following user gives a hug of support to CaliGirl: Toonces1 (03-27-2011)
Good observations.... And, eye-opening when one realizes that maybe -just maybe, they don't need what we thought we did.
I've had a few days when I forgot to dose or didn't refill my backpack (My Backpack is my Manbag, a veritable survival kit of stuff in there). On those days I really didn't suffer like I thought I would....? And, for me, exercise and diet really help.
I wonder if we would all benefit from an occasional drug-holiday, just to reassess where we are and what we need.
Thanks for the replies Isotope and Jonnstar. My husband suggested the pillow idea today and I am definitely going to try and purchase something like this. I have only been back from vacation 24 hours and my pain is increasing by the hour. It is cold here today w/snow flurries and I can't just walk all the time like I did when I was on vacation and it was 85 degrees and sunny. But the pain ramped up today from the sitting I did just in my house. And I did not even remotely sit around all day. I went to the mall, did laundry, cleaned up my house a bit, cooked, etc. I sat while I surfed the net and did some prep work for a class I am teaching. At work, I do have a sit/stand computer desk that I use, however, standing while writing reports can get a bit uncomfortable. I know that I need a lot of movement in my back throughout the day. My PT says, "for you to get better, L5 has to move". And I have my little exercises that I do throughout the day to keep my lower back flexible and in some motion. I just do not want to have to be on this Percocet for life. I tapered off Oxycotin about 1.5 years ago and I am well familiar with the double-edge sword of narcotics use (reduced efficacy (tolerance) = need for higher dose of the medication = more pronounced withdrawal symptoms = misery). I just really hope I can do this. I have not yet taken a Percocet but it is tempting and I am now so afraid that I cannot keep up my plan. I do have a new script for Cymbalta that I have filled but not yet tried. So this might be option B. Any thoughts?
The Following User Says Thank You to CaliGirl For This Useful Post: tiggertoo2174 (03-28-2011)
I have an old barely used bottle of Tramadol 50 mg. I tried it briefly and never thought it did much, however, I noticed that you are on 200 mg SR twice a day. Maybe this type of dose would help me. Is it a non-narcotic? I heard that the Nucynta that I am taking is sort of like a super-charged Tramadol but it is a schedule II controlled substance. Maybe I should start with 50 mg of Tramadol and just keep moving the dose on up. I have not had any luck with either Motrin or Celebrex. Thanks for the suggestion.